Illinois, 2020

Tornado and Hail in Illinois, August 10, 2020

August 10, 2020 · NWS DVN · 13 events in 10 counties and zones

A powerful line of severe thunderstorms produced a derecho which tracked across eastern Iowa and northwest Illinois on the afternoon of Monday, August 10th, resulting in widespread straight line wind damage. 5 billion dollars along the path of these storms from Iowa through Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful line of severe thunderstorms produced a derecho which tracked across eastern Iowa and northwest Illinois on the afternoon of Monday, August 10th, resulting in widespread straight line wind damage. The cost of damage from this storm was extreme, reaching an estimated 7.5 billion dollars along the path of these storms from Iowa through Illinois. Two brief tornadoes have been confirmed within the widespread swath of wind damage, one just north of the Eastern Iowa Airport in Linn County Iowa, and one just south of Freeport, Illinois. These tornadoes have been designated as EF-U, as there was no observable damage directly attributable to the tornadoes from which an EF-scale rating could be assigned. While an average of two derechos a year occur across the area, a derecho of this intensity is a roughly once-in-a-decade occurrence. Another unusual aspect of this derecho was the duration of the strong winds, with gusts over 60 mph for over an hour at some locations.

The most extreme winds, estimated at 110-140 mph, destroyed or damaged numerous outbuildings, barns, grain bins, homes, mobile homes, apartment buildings, trees, and power poles in parts of Benton, Linn, Jones, Cedar, and Clinton Counties. The Cedar Rapids area was particularly hard hit. One fatality occurred in Linn County, as a tree fell on a cyclist. Several homes, apartment complexes, and businesses sustained damage consistent with 130-140 mph winds. Radio transmission towers in Marion and Clinton, Iowa collapsed due to winds estimated around 130 mph. Wind gusts of 80-100 mph were common as the line of storms moved through the Quad Cities area and then through northwest Illinois. A small pocket of winds estimated at 100-110 mph impacted Princeton, IL in Bureau County, where a 150 foot communications tower collapsed and numerous power poles were snapped. In addition to the damage, numerous long-duration power outages occurred across the region. Damage to crops was considerable along the derecho path. Numerous semi trucks were also blown off roadways along the path of the derecho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 10:50 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 10, 10:50 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1150 AM CDT Mon Aug 10 2020

...18Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 325 AM CDT Mon Aug 10 2020

A warm and muggy air mass continues to be found over the Midwest,
with a cold front now making its way southeast through MN and
central NE. Nearly stationary severe storms are found near the
Twin Cities to the north, while the rest of the frontal zone has
been less convectively active through 3 AM. That may change as the
night unfolds, as forcing increases along the front to the west,
which may lead to a convective increase toward Sioux Falls SD.
That area would then be the one needing to be watched for an
evolution eastward into our CWA today.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 325 AM CDT Mon Aug 10 2020

A cold front will move through the area tonight. Thunderstorms,
so far avoiding most of our area via the persistent EML/cap, are
far more likely today as this front passes through. Ahead of these
storms, provided we do not cloud over early this morning, will
once again rise to the upper 80s to near 90, before the cold front
and storms arrive by early afternoon west to early evening east.

Strong to severe thunderstorms appear likley as the combination
of progressive cold pool in increasing mid level westerly flow
interact with the hot and humid air mass in place. This could
result in a significant wind threat if upstream conditions allow
for an already defined progressive MCV/bowing segment this morning
from the FSD area. That strong forcing will be needed for
thunderstorms, as again, we will have the strong cap in place to
limit initial surface based activity today. This limitation is
likely to reason for SPC probabilities keeping our area mainly in
the Marginal risk region. For the capping concern, I'll limit pops
to likely on this initial forecast for the afternoon hours, vs
much higher. Unfortunately for those needing a big rain, the fast
movement will likely keep amounts lower than 0.5 in the bowing
area, with comma head more likely to bring the 0.5 to 1.5" amount
today. That could also move through, but with models highly varied
on where things go to day, and CAMs supporting a wide
distribution of storm cluster location. Again, today's pops are
mostly timed and placed to coincide with the frontal passage.

With time the storms will shift south, and with inflow from the
southwest, they should end this evening, though some stratiform
may linger into the night south. This front will certainly end
the short stretch of oppressive humidity for now.

ERVIN

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 325 AM CDT Mon Aug 10 2020

Tuesday...As post system/frontal boundary sfc ridge slides east acrs
the region and into the southwestern GRT LKS, this day should be dry
and characterized by light easterly boundary layer flow, drier DPTs
and temps in the low to mid 80s. Some high overrunning clouds acrs
the south filtering the insolation, more sunshine north of I80.
Flattened/zonal mid level steering flow will look to usher a wave
aloft acrs the MO RVR Valley later Tue night, with signs of a pre-
system elevated warm air advection wing generating elevated showers
and thunderstorms acrs at least the west half of IA. It will have to
battle some mid level ridging over the MS RVR Valley, and thus feel
only a low chance that some of this activity may get into the far
west or southwestern CWA late Tue night-early Wed morning. If we
don't get much overrunning clouds Tue night, easterly sfc layer
fetch driven low temps may get into the lower 60s or even upper 50s
in some locations.

Wednesday through Friday...Wed a low confidence day as some models
such as the 00z ECMWF continue the wave acrs toward the MS RVR
Valley for some precip chances locally, while others such as the 00z
GFS are mainly dry with ongoing ridging influence. Here's a spot
where the GFS will be preferred. Latest suite of upper jet pattern
ensemble runs and trends suggest upper ridge blocking pattern
forming mid to late week over the GRT LKS, diffluent split flow acrs
the mid MO and MS RVR Valleys including the local area, with warm
dome based acrs the south half of the Rockies down to northern
Mexico. The GFS/GEFS suggest that besides some isolated to wdly
sctrd pop up showers/storms, the DVN CWA to be in-between more
organized forcing stream and mainly dry into the start of the
weekend. This while the 00z ECMWF develops a cut-off upper low that
slowly meanders eastward in the block and makes it acrs the area by
later Friday and Friday night with rounds of heavy rain under it.
Would have to see more runs and some model continuity before buying
off on this scenario. Generally above normal temps thru the period.

Saturday and Sunday...Again a low confidence period with medium range
model discrepancy. The Euro continues with it's passing closed low
for a wet Saturday before a digging trof boots it eastward while
bring more precip chances along it's own axis for Sunday. This while
the GEFS suggests digging troffiness and northwest flow acrs the
upper Midwest, possibly ushering in a system or two for precip
chances late Saturday into Sunday as well. Will keep chance POPs
going with the uncertainty, and continue the trend of above normal
temps for now.   ..12..

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
ISSUED AT 1150 AM CDT Mon Aug 10 2020

Fast moving line of severe storms with damaging winds 50-70+ kts
will impact CID terminal near 1745z, and MLI terminal near 1830z.
IFR/VLIFR conditions expected with these storms for less than an
hour. Outflow boundary may also produce severe gusts at DBQ and
BRL 18z-19z with MVFR to local IFR conditions in storms possible.
In wake of the storms, NW winds will stay gusty at 15-30 kts for
a period of an hour. Conditions overall should return to VFR by
early evening.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...12
AVIATION...McClure
Hazardous weather outlook, Aug 10, 10:22 AM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1122 AM CDT Mon Aug 10 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-111630-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1122 AM CDT Mon Aug 10 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A line of fast moving storms will push across the Outlook area
this afternoon between Noon and 3 pm. The primary hazard from
these storms will be very damaging winds of 70 to 90 mph.
A couple of tornadoes are also possible. The area most favored
for damaging winds will be along and north of a line from
Washington, Iowa to Aledo, Illinois or roughly near to north of
Interstate 80 where the Storm Prediction Center has upgraded to a
moderate risk of severe weather. Much of the rest of the southern
Outlook area is in an enhanced risk, as an outflow boundary will
bring a chance for damaging winds further south into far southeast
Iowa and west central Illinois.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

There will be periodic chances for thunderstorms from Tuesday
night through Friday, but severe weather potential

In the hours before

Local storm report, Aug 10, 11:56 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1256 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     TSTM WND DMG     1 WNW CEDAR RAPIDS      41.98N 91.68W
08/10/2020                   LINN               IA   TRAINED SPOTTER

            WIDESPREAD TREE DAMAGE IN CEDAR RAPIDS, WITH
            VERY HIGH WINDS. NUMEROUS POWER OUTAGES.

&&

GROSS
Local storm report, Aug 10, 11:59 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1259 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     TSTM WND DMG     4 ENE SHELLSBURG        42.12N 91.81W
08/10/2020                   LINN               IA   EMERGENCY MNGR

            ESTIMATED GUSTS OVER 100 MPH WITH MULTIPLE
            CAMPERS BLOWN OVER, ALONG WITH THE SHELTER
            ROOF AT THE PARK BLOWN OFF.

&&

TJG
Local storm report, Aug 10, 12:00 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
100 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     TSTM WND GST     WEST BRANCH             41.67N 91.35W
08/10/2020  M70 MPH          CEDAR              IA   EMERGENCY MNGR

&&

GROSS
Local storm report, Aug 10, 12:02 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
102 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     MOUNT PLEASANT AIRPORT  40.95N 91.51W
08/10/2020  M58 MPH          HENRY              IA   AWOS

&&

GROSS
Local storm report, Aug 10, 12:05 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     WEST LIBERTY            41.57N 91.26W
08/10/2020                   MUSCATINE          IA   TRAINED SPOTTER

            SEVERAL LARGE TREE BRANCHES DOWN ALONG WITH
            SEVERAL POWER FLASHES.

&&

TJG
Local storm report, Aug 10, 12:08 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
108 PM CDT MON AUG 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     1 S MIDWAY              42.09N 91.70W
08/10/2020  M112 MPH         LINN               IA   EMERGENCY MNGR

&&

TJG

The radar

The Quad Cities radar (KDVN), 44 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Rock Island

When
August 10, 12:08 PM CST to 1:50 PM CST
Where
Rock Island County, 7.02 mi W of Illinois City to 0.46 mi ENE of Coal Vly
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.404, -91.035

Widespread straight-line winds that produced extensive damage were reported throughout Rock Island County, associated with a derecho. These winds lasted around an hour in total, even though the initial line of storms moved out fast. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds extensively damaged most trees, crops, and a few structures in their path. Prolonged power outages resulted from this storm damage.

Thunderstorm Wind, Mercer

When
August 10, 12:10 PM CST to 1:30 PM CST
Where
Mercer County, 5.24 mi WSW of Eliza to 0.84 mi ENE of New Windsor
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.284, -91.069

Widespread straight-line winds that produced extensive damage were reported throughout Mercer County, associated with a derecho. These winds lasted around an hour in total, even though the initial line of storms moved out fast. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds damaged many trees, crops, and a few structures in their path.

Thunderstorm Wind, Henry

When
August 10, 12:30 PM CST to 2:00 PM CST
Where
Henry County, 0.12 mi SSE of Warner to 3.25 mi E of Annawan
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.418, -90.379

Widespread straight-line winds that produced extensive damage were reported throughout Henry County, associated with a derecho. These winds lasted around an hour in total, even though the initial line of storms moved out fast. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds damaged many trees, crops, and a few structures in their path.

Hail, Stephenson

When
August 10, 12:35 PM CST
Where
Stephenson County, 1.38 mi N of Freeport
Measured
2 in hail
Reported by
Public
Coordinates
42.300, -89.620

Reported in Freeport from a separate supercell before the derecho straight-line wind damage occurred.

Thunderstorm Wind, Whiteside

When
August 10, 12:40 PM CST to 1:55 PM CST
Where
Whiteside County, 17.11 mi N of Shady Beach to 22.39 mi NE of Hooppole
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.778, -90.199

Widespread straight-line winds that produced extensive damage were reported throughout Whiteside County, associated with a derecho. These winds lasted around an hour in total, even though the initial line of storms moved out fast. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds damaged many trees, crops, and a few structures in their path.

Thunderstorm Wind, Warren

When
August 10, 12:40 PM CST to 12:50 PM CST
Where
Warren County, 0.69 mi S of Little York
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.010, -90.750

A few trees were blown down in Little York, as well as a few power lines.

Thunderstorm Wind, Carroll

When
August 10, 12:45 PM CST to 1:50 PM CST
Where
Carroll County, 0.78 mi ENE of Savanna to 5.12 mi SSE of Shannon
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.085, -90.136

Widespread straight-line winds that produced extensive damage were reported throughout Carroll County, associated with a derecho. These winds lasted around an hour in total in any one location, even though the initial line of storms moved out fast. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds damaged many trees, crops, and a few structures in their path.

Thunderstorm Wind, Jo Daviess

When
August 10, 12:50 PM CST to 1:30 PM CST
Where
Jo Daviess County, 0.77 mi SSE of Whitton to 2.32 mi E of Stockton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.209, -90.327

Widespread straight-line winds that produced extensive damage were reported throughout Jo Daviess County, associated with a derecho. These winds lasted around an hour in total in any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds damaged many trees, crops, and a few structures in their path.

Thunderstorm Wind, Warren

When
August 10, 12:50 PM CST to 1:00 PM CST
Where
Warren County, 1.25 mi WSW of Monmouth
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.910, -90.650

Several trees and a few power lines were blown down in Monmouth.

Thunderstorm Wind, Bureau

When
August 10, 1:00 PM CST to 2:20 PM CST
Where
Bureau County, 0.74 mi NW of Mineral to 0.15 mi E of Ladd
Measured
87 kt (100 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.389, -89.839

Widespread straight-line winds that produced extensive damage were reported throughout Bureau County, associated with a derecho. These winds lasted around an hour in total, even though the initial line of storms moved out fast. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 100 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds damaged many trees, crops, and a few structures in their path. A large radio tower was destroyed near Princeton, Illinois.

Thunderstorm Wind, Stephenson

When
August 10, 1:05 PM CST to 1:55 PM CST
Where
Stephenson County, 1.23 mi NE of Loran to 1.65 mi ENE of Ridott
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.242, -89.901

Widespread straight-line winds that produced extensive damage were reported throughout Stephenson County, associated with a derecho. These winds lasted around an hour in total in any one location, even though the initial line of storms moved out quickly. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds damaged many trees, crops, and a few structures in their path.

Tornado, Stephenson

When
August 10, 1:12 PM CST to 1:17 PM CST
Where
Stephenson County, 2.04 mi WSW of Florence to 1.45 mi WSW of Freeport
Rating
EF0
Path length
4.59 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
42.212, -89.688

A tornado moved through cropland just south of Freeport. The tornado began just west of Florence, and moved N/NE for about 4.5 miles before dissipating at the southern edge of Freeport. The path was found in high resolution satellite imagery and confirmed by UAS survey. The tornado was on the leading edge of a larger swath of damaging straight line winds. There was no damage directly attributable to the tornado from which an EF-scale rating could be assigned. Thus, the tornado is designated EF-U.

Thunderstorm Wind, Putnam

When
August 10, 1:25 PM CST to 2:20 PM CST
Where
Putnam County, 2.6 mi WSW of Goose Lake to 0.75 mi E of Standard
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.209, -89.462

Widespread straight-line winds that produced extensive damage were reported throughout Putnam County, associated with a derecho. These winds lasted around an hour in total, even though the initial line of storms moved out fast. Damaging straight-line winds continued and were associated with the rear inflow jet. Maximum wind speeds were reported up to 80 mph These estimates were determined based off damage surveys and photos submitted through social media. These strong winds damaged many trees, crops, and a few structures in their path.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916092, 916093, 916094, 916102, 916095, 916104, 916096, 916097, 916105, 916100, 916098, 916000, 916101.